Minnesota, 2009

Winter Storm in Minnesota, February 25 to 26, 2009

February 25 to 26, 2009 · NWS FGF · 9 events in 9 counties and zones

S. Highway 10 in Minnesota.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low passed to the south over the central plains, but a strong upper level disturbance and upper jet combined to produce winter storm conditions along and south of U.S. Highway 10 in Minnesota. Four to 10 inches of snow fell across the area, along with north winds of 20 to 30 mph. The most snow fell along and south of a line from Breckenridge to Wadena, where amounts closer to 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 25, 2:49 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 25, 2:49 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CST WED FEB 25 2009

.SHORT TERM...
A CHALLENGING FORECAST WILL CENTER AROUND SNOW AMOUNTS IN THE
SOUTH AND COLD WIND CHILLS TONIGHT-THU. MODELS ARE IN DECENT
AGREEMENT...WITH DIFFERENCES ON THE ALL IMPORTANT QPF PLACEMENT.
MODELS CONTINUE TO PUSH HEAVY SNOW BAND INTO THE SOUTH...AND WE
WILL BE ISSUING A WINTER STORM WARNING FOR THE FAR SOUTH LATER
TONIGHT-THU.

TONIGHT-THU...A STRONG UPPER WAVE AND COUPLED JET WILL MEAN SNOW
DEVELOPING FOR THE SOUTH AFTER MIDNIGHT. SNOW MAY BECOME HEAVY AT
TIMES AND BECOME BANDED WITH STRONG MID LEVEL FGEN AND ISENTROPIC
LIFT NEAR 285K. I THINK THERE WILL BE WARNING CRITERIA SNOW IN
THE SOUTH...ALONG WITH NORTHERLY WINDS GUSTING OVER 30MPH AT TIMES
PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. THEREFORE...TRAVEL
WILL BECOME DIFFICULT IN THE SOUTH LATE TONIGHT AND THURSDAY. WIND
CHILLS WILL ALSO BE AN ISSUE IN THE NORTH AND CONTINUE IN THE 20
TO 30 BELOW RANGE THROUGH THURSDAY. THE STORM SHOULD WIND DOWN
FAIRLY QUICKLY BY LATE THU AFTERNOON.

FOR FRI-SAT...EXPECT TEMPS TO REMAIN WELL BELOW NORMAL THROUGH THE
PERIOD. THE NEXT CHANCE AT SOME LIGHT SNOW IS EXPECTED FRI
AFTERNOON IN THE SOUTH SPREADING NORTH FRI NIGHT AHEAD OF ANOTHER
COLD FRONT.

.LONG TERM (SUN-WED)...
TRANQUIL BUT FAIRLY COLD WEATHER REGIME TO START EXTENDED PERIOD
WITH 1040-45 HIGH BUILDING DOWN INTO ND/MN SUNDAY. RETURN FLOW TO
KICK IN MONDAY...BUT DUE SOUTHERLY DIRECTION WILL INHIBIT MUCH
SURFACE WARMING...ESPECIALLY ALONG RED RIVER VALLEY. WARM AIR
ADVECTION SNOW LIKELY DURING MONDAY AS PER GFS...ECMWF IS SLOWER
WITH FEATURE AND DISCOUNTED FOR NOW. TEMPERATURES SHOULD MODERATE
INTO TUESDAY...STILL NOT REACHING SEASONAL NORMS HOWEVER. HIGH
PRESSURE DROPPING SOUTH BY WEDNESDAY WILL LOWER TEMPS AGAIN...BUT
WITH H85 TEMPS IN THE VICINITY OF -5 C. SHOULDNT BE ANYTHING TOO
DRASTIC.

&&

.AVIATION...
WAITING ON MVFR CIGS TO OVERSPREAD SITES LATE THIS AFTERNOON AND
EVENING...AHEAD OF SNOW DOSE. CURRENT CIGS ARCING FROM SOUTH OF
LAKE MANITOBA THROUGH WESTERN ND WILL TAKE A FEW HOURS TO REACH
EASTERN NORTH DAKOTA AND ADJACENT MINNESOTA. STEADIER SNOW SHOULD
ONLY MAKE IT AS FAR NORTH AS KFAR...SO INTRODUCED ONLY -SHSN AT
OTHER LOCATIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR NDZ049-052-053.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     THURSDAY FOR NDZ038-039.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
     FOR NDZ006>008-014>016-024-026>030-054.

MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR MNZ029>032-040.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     THURSDAY FOR MNZ003-024-027-028.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
     FOR MNZ001-002-004>009-013>017-022-023.

&&

DK/WJB
Hazardous weather outlook, Feb 25, 5:26 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CST WED FEB 25 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
526 AM CST WED FEB 25 2009

...SNOW ACCUMULATIONS LIKELY ACROSS SOUTHERN PARTS OF THE REGION
 THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR LIGHT SNOW LATE TONIGHT WEST OF A LINE FROM
DEVILS LAKE TO VALLEY CITY AND LISBON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM TRACKING ACROSS THE CENTRAL PLAINS THURSDAY WILL
LIKELY BRING ACCUMULATING SNOWFALL TO SOUTHERN PARTS OF THE
REGION. 3 TO 5 INCHES OF SNOW ARE POSSIBLE ALONG THE NORTH DAKOTA AND
SOUTH DAKOTA BORDER INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA. AREAS NORTH OF INTERSTATE 94 WILL LIKELY SEE SNOW FALL
AMOUNTS OF AN INCH OR LESS. GUSTY NORTH WINDS MAY BRING HAZARDOUS
WIND CHILLS TO THE REGION. WELL BELOW AVERAGE TEMPERATURES WILL
CONTINUE THROUGH THE WEEKEND WITH PERIODS OF HAZARDOUS WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Wilkin

When
February 25, 2:49 PM CST to February 26, 6:00 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
February 25, 2:49 PM CST to February 26, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
February 25, 2:49 PM CST to February 26, 6:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
February 25, 2:49 PM CST to February 26, 6:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 25, 2:49 PM CST to February 26, 6:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 26, 8:42 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
February 26, 8:42 AM CST to 6:00 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
February 26, 8:42 AM CST to 6:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
February 26, 8:42 AM CST to 6:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149593, 149594, 149595, 149596, 149597, 149598, 149599, 149600, 149601.